Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Midland/Odessa, TX

July 1, 2018Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 1, 2018, 10:41 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2018, 10:41 PM CDT (03:41 UTC)
Expired
Jul 2, 2018, 1:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3330 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WGUS54 KMAF 020341
FFWMAF
TXC415-020645-
/O.NEW.KMAF.FF.W.0012.180702T0341Z-180702T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1041 PM CDT SUN JUL 1 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Scurry County in western Texas...

* Until 145 AM CDT.

* At 1040 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Snyder, J B Thomas Reservoir, Hermleigh, Randalls Corner, Winston
  Field, Ira and Knapp.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3285 10066 3260 10066 3253 10117 3286 10117

$$

84
1 follow-up statement
424 
WGUS74 KMAF 020504
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1204 AM CDT MON JUL 2 2018

TXC415-020645-
/O.CON.KMAF.FF.W.0012.000000T0000Z-180702T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scurry TX-
1204 AM CDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
SCURRY COUNTY...

At 1203 AM CDT, Doppler radar indicated thunderstorms producing 
moderate to heavy rain across Scurry County. These storms are
trending down but will provide additional rain to earlier heavy
rainfall.

Some locations that will experience flooding include...
Snyder, J B Thomas Reservoir, Hermleigh, Randalls Corner, Winston
Field, Ira and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3285 10066 3260 10066 3253 10117 3286 10117

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:10 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 1, 6:10 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Sun Jul 1 2018

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
VFR conditions expected this TAF period. Scattered TS is possible
near HOB the next couple of hours, no other TAF sites should be
affected.

Hennig

&&

.PREV DISCUSSION... /issued 310 PM CDT Sun Jul 1 2018/

DISCUSSION...

WV imagery shows a large upper trough moving thru the Rockies,
trailing a weak cold front that sfc analysis and radar shows has
made it almost to KMAF.  This does not seem to be having much effect
on afternoon temps, which look to top out a few degrees above-normal
later this afternoon.  Weak SW flow ahead of the front and mixing
have brought dewpoints down considerably from this morning, shunting
best moisture to the NE.  This is yielding sbcapes in excess of
3000J/kg over the Permian Basin and areas north, making this area
behind the front probably our best chances for convection this
afternoon and overnight.  Forecast soundings suggest steep mid-lvl
lapse rates of around 7C/km and a dry subcloud layer will pose a
marginal hail/wind threat, but shear will be rather anemic, so we'll
just mention this in the HWO.

Overnight, the trough quickly minors out over the Great Lakes
region, allowing the upper ridge over the Gulf Coast states to begin
building back west.  This will shift chances of convection in the
short term to the higher terrain of West Texas and Southeast New
Mexico.  Thru midweek, the ridge is forecast to meander not only
west but north as well, centering over the Central Plains and
bringing cooler, easterly flow under the ridge into this area.  All
models are in pretty good agreement in bringing thicknesses/temps
down below-normal by Thu afternoon.  Temps then AOB normal thru the
extended.  Near the end of the workweek, long-range models bring an
inverted trough thru south Texas in easterly flow, which could
enhance rain prospects, especially south.  By the weekend, the ridge
is forecast to be over the Four Corners region, maintaining easterly
upslope flow and slight chances of convection each day.  However, no
real triggers are advertised.  Blended POPs seem a bit high, and
model differences suggest toning things down a bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  98  72 100 /  30   0   0   0
Carlsbad                       67  99  70  99 /   0  20  20  10
Dryden                         72  98  72 100 /   0   0   0   0
Fort Stockton                  71  96  71  97 /  10  20  10  20
Guadalupe Pass                 67  93  67  94 /   0  20  10  20
Hobbs                          65  95  68  95 /  10  20  20  10
Marfa                          61  91  62  92 /  10  30  30  30
Midland Intl Airport           71  97  72  98 /  20  10   0   0
Odessa                         72  96  72  98 /  10  10   0   0
Wink                           71  98  72  99 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Jul 1, 1:57 PM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Sun Jul 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
157 PM CDT Sun Jul 1 2018 /1257 PM MDT Sun Jul 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening mainly
across portions of Southeast New Mexico... the Northern Permian
Basin... and the Big Bend. The strongest storms could produce small
hail... gusty winds... and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jul 1, 6:31 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
631 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 SW SEAGRAVES          32.91N 102.60W
07/01/2018                   Gaines             TX   EMERGENCY MNGR

            SEVERAL POWER LINES DOWN DUE TO THUNDERSTORM WINDS AT CR
            226 AND US 385.

&&

DH
Special weather statement, Jul 1, 6:45 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT SUN JUL 1 2018

TXZ045-046-020030-
Dawson TX-Gaines TX-
645 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND WEST
CENTRAL DAWSON COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Welch, or 18 miles west of Lamesa, moving north at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 10221 3266 10239 3292 10236 3290 10212
TIME...MOT...LOC 2345Z 190DEG 13KT 3273 10227

84
Special weather statement, Jul 1, 7:42 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT SUN JUL 1 2018

TXZ070-020115-
Reagan TX-
742 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
815 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Big Lake, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Reagan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10128 3108 10141 3134 10147 3135 10127
      3121 10127
TIME...MOT...LOC 0042Z 170DEG 22KT 3116 10132

10
Special weather statement, Jul 1, 7:44 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT SUN JUL 1 2018

TXZ047-020130-
Borden TX-
744 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN COUNTY UNTIL
830 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of J B Thomas Reservoir, or 15 miles southeast of Gail,
moving north at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
J B Thomas Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 10118 3253 10141 3275 10144 3274 10117
      3257 10117
TIME...MOT...LOC 0043Z 186DEG 6KT 3258 10130

84
Special weather statement, Jul 1, 8:08 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
808 PM CDT SUN JUL 1 2018

TXZ048-020215-
Scurry TX-
808 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCURRY COUNTY UNTIL 915
PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Snyder, Hermleigh and Winston Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3261 10071 3257 10092 3296 10117 3297 10105
      3297 10069
TIME...MOT...LOC 0108Z 157DEG 14KT 3265 10088

84
Special weather statement, Jul 1, 8:20 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
820 PM CDT SUN JUL 1 2018

TXZ070-020145-
Reagan TX-
820 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REAGAN COUNTY UNTIL 845
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Reagan County Airport, or 15 miles northwest of
Big Lake, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stiles and Best.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3115 10154 3115 10177 3165 10177 3165 10154
TIME...MOT...LOC 0119Z 168DEG 15KT 3136 10164

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:42 PM CDTSpecial Weather StatementMAFReagan33 min
Jul 1, 7:44 PM CDTSpecial Weather StatementMAFBorden46 min
Jul 1, 7:55 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Jul 1, 8:08 PM CDTSpecial Weather StatementMAFScurry67 min
Jul 1, 8:20 PM CDTSpecial Weather StatementMAFReagan25 min
Jul 1, 8:43 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Jul 1, 8:54 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jul 2, 1:57 AM CDTAreal Flood AdvisoryMAFScurry3 hr
Jul 2, 2:58 PM CDTSpecial Weather StatementMAFPecos47 min
Jul 2, 4:01 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 2, 4:24 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr
Jul 2, 4:42 PM CDTFlash Flood WarningMAFPecos3 hr
Jul 2, 5:05 PM CDTSpecial Weather StatementMAFPecos40 min
Jul 2, 6:25 PM CDTSpecial Weather StatementMAFYoakum35 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.